Poor Medication Adherence
Sep 17, 2013
I have been on medication since February 2012. Prior to medication, my CD4 count dropped to 150 and my VL was 20,000 or so. Within 3 months of commencement of treatment my VL was undetectable and my CD4 count bounced up to 300 or so. My last doctor appointment was July 2013 and my counts remained consistent.
My medication is: Prezista 800 mg; Truvada 200/mg/300 tablet (whatever that means); and Norvir 100 mg.
I am a late stage chronic crack addict who has been struggling with recovery since well before I started medication. In December 2012 I went into full blown relapse for 4 months or so but I managed to adhere to my medications to a very high degree.
I remained clean for about 3 months but approximately two months ago, I relapsed once again and, for the first time, became homeless. Needless to say my adherence went downhill. In that time span, I would have missed daily dosages approximately 6 days and would have taken them outside of, say 4 hours from my normal time on at least another 6 or 7 occasions.
I am now back in recovery and my adherence is back on track. I am not able to see my medical practitioner for a couple of months and am quite concerned that my lack of adherence will have compromised my medical treatment.
Any light you can shed would be helpful to my piece of mind.
Thank you in advance.
Response from Dr. Young
Hi and thanks for posting your important questions.
First it's really good to hear that you in treatment and in recovery.
Adherence to medications is critically important to avoid the selection of drug resistant virus, and many factors, such as mental health or drug dependency issues can have a negative impact-- just as you've described.
You're on a particularly good regimen for people who have potentially compromised adherence, as the emergence of resistance on ritonavir-boosted protease inhibitors (like Prezista) regimens is quite rare. (BTW, the designation "Truvada 200/mg/300 mg tablet" means that there are two different drugs, emtricitabine 200 mg and tenofovir 300 mg in the single blue Truvada tablet.)
Indeed, when interrupted, boosted PI regimens generally don't have issues with generating resistance, so that 6 day interruption shouldn't be a problem. As for the late doses- no problem either. Since your regimen is a once-daily one, there is a large time cushion to get the pills in. Four hours won't matter.
So, while it's good that you're mindful of your adherence risks, I wouldn't be overly concerned. The best thing to do now is to continue to strive for best possible adherence (again, once-daily; not by any stop watch), and to get scheduled routine lab and clinic monitoring.
Good luck and good health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Touching Skin Sign Of HIV AIDS
- Rash After Swallowing Sperm Sign Of HIV AIDS
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
- Antibiotics Used To Treat Gonorrhea And Chlamydia
- Are Red Bumps A Sign Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.